Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 18, NWS Great Falls, MT

June 5, 2007Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2007, 4:38 PM MDT for Chouteau County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2007, 4:38 PM MDT (22:38 UTC)
Expired
Jun 5, 2007, 5:11 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:39 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:29 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 5, 3:29 PM MDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUN 5 2007

.DISCUSSION...

TONIGHT THROUGH THURSDAY...AN UPPER LOW WILL DEVELOP OVER
SOUTHEAST OREGON BY WEDNESDAY MORNING THEN MOVE INTO WYOMING
DURING THE AFTERNOON. A WEATHER DISTURBANCE IS STILL FORECAST TO
MOVE NORTHEAST THROUGH THE AREA THIS EVENING. THERE IS A SMALL
RISK OF SEVERE THUNDERSTORMS AHEAD OF THIS DISTURBANCE. LATER
TONIGHT PRECIPITATION WILL SPREAD INTO SW MT AHEAD OF THE UPPER
LOW. THIS PRECIPITATION WILL THEN SPREAD NORTH DURING THE DAY AND
CONTINUE OVER THE AREA WEDNESDAY NIGHT. AS THE LOW MOVES THROUGH
THE DAKOTAS ON THURSDAY A DRIER AIRMASS WILL SPREAD SOUTH FROM
CANADA. MODELS STILL DIFFER QUITE A BIT ON WHERE THE HEAVIEST
PRECIPITATION IS FORECAST TO OCCUR SO WILL CONTINUE WITH THE
WINTER STORM WATCH RATHER THAN UPGRADE IT TO A WARNING. MODELS DO SEEM TO
AGREE ON LESS SNOWFALL FOR THE MOUNTAINS OF FERGUS COUNTY SO HAVE
DROPPED THE WATCH FROM THAT COUNTY. A LITTLE CONCERNED THAT THE
POTENTIAL FOR HEAVY MOUNTAIN SNOWS WILL COVER MORE OF SW MT THAN
JUST GALLATIN AND MEAGHER COUNTIES. HAVE ADDED MADISON COUNTY AND
MIGHT NEED TO ADD MORE COUNTIES IN TIME. MODELS ARE SLOWER
BRINGING IN THE COLD AIR THAN THEY WERE YESTERDAY SO HAVE DELAYED
THE START OF THE MOUNTAIN WINTER STORM WATCH FROM 12Z WEDNESDAY
TO 12Z THURSDAY. BLANK

THURSDAY NIGHT THROUGH SUNDAY NIGHT...WEAK HIGH PRESSURE WILL BE
BUILDING OVER THE AREA THURSDAY NIGHT BUT SOME PRECIPITATION WILL
CONTINUE OVER THE ROCKIES AND CENTRAL MONTANA...AND THE CHANCE OF
THUNDERSTORMS LASTING INTO THE NIGHT. A SHORTWAVE MOVING THRU THE
HIGH PRESSURE WILL KEEP THE AIRMASS UNSETTLED FRIDAY WITH SOME
DRYING BY SATURDAY. INSTABILITY REMAINS LOW AND ANY AFTERNOON
THUNDERSTORM ACTIVITY SHOULD ALSO REMAIN LOW. WEST FLOW ALOFT
DEVELOPS BY SATURDAY NIGHT WITH A SHORTWAVE APPROACHING THE
ROCKIES AND THE AIRMASS WILL MOISTEN. A BROADER UPPER LEVEL TROF
MOVES OVER THE ROCKIES SUNDAY NIGHT AND THE PATTERN OF UNSETTLED
WEATHER WILL CONTINUE. THE UNSETTLED NATURE OF THE UPPER LEVEL
FLOW WILL KEEP TEMPS NEAR NORMALS. ZELZER

MONDAY AND TUESDAY...EXTENDED MODELS CONTINUE TO DEPICT A TROUGH
MOVING THROUGH DURING THIS PERIOD. A CHANCE FOR SCATTERED SHOWERS
AND THUNDERSTORMS FOR MUCH OF THE REGION. TEMPERATURES WILL BE NEAR
SEASONAL NORMALS. SAUCIER
&&

.AVIATION...
UPDATED 1750Z.
THE AIRMASS WILL DESTABILIZE THIS AFTERNOON AS AN UPPER LEVEL STORM
SYSTEM APPROACHES WESTERN MONTANA. SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. AS THE
UPPER LEVEL STORM SYSTEM MOVES INTO WESTERN MONTANA LATER
TONIGHT...RAIN WILL BECOME MORE WIDESPREAD WITH SNOW LIKELY AT THE
HIGHER ELEVATIONS. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS
IN THE VICINITY OF SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  53  42  63 /  50  90 100  40
CTB  47  54  41  63 /  60  60  60  20
HLN  50  53  42  58 /  50 100 100  40
BZN  48  51  38  56 /  60 100 100  60
WEY  41  45  30  49 /  70 100  80  50
DLN  45  49  36  54 /  80  80  70  40
HVR  53  62  44  64 /  50  80  80  20
LWT  51  54  41  54 /  50  90 100  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ009-
010-012>014-044>046-048>051-053>055.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING ABOVE 6000 FEET FOR MTZ012-015-050-054-055.

&&

SHORT TERM...BLANK
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 2:07 PM MDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT TUE JUN 5 2007

MTZ010-012>014-044>046-049>051-053>055-062015-
EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-
MEAGHER-GALLATIN-
207 PM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD AIR AND DEEP MOISTURE WILL BECOME ESTABLISHED OVER THE AREA
BY EARLY WEDNESDAY...WITH SNOW LEVELS DROPPING TO BELOW 6000 FEET.
SNOW ACCUMULATIONS OF 8 TO 12 INCHES IS EXPECTED AT ELEVATIONS
ABOVE 6000 FEET BETWEEN WEDNESDAY AND THURSDAY. LIKEWISE...A WINTER
STORM WATCH HAS BEEN ISSUED FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON FOR CASCADE...MEAGHER...JUDITH BASIN...AND
GALLATIN COUNTIES. IN ADDITION TO SNOW AT HIGHER ELEVATIONS...SIGNIFICANT
RAINFALL IS EXPECTED AT LOWER ELEVATIONS. THIS PRECIPITATION MAY
PROMPT HYDROLOGIC CONCERNS...AS RAIN FALLING ON ALREADY SATURATED
SOILS WILL LIKELY CAUSE EXCESSIVE RUNOFF AND SIGNIFICANT RISES IN
STREAM AND RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-009-011-015-047-048-052-062015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-HILL-MADISON-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-
207 PM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VIGOROUS PACIFIC STORM SYSTEM WILL BRING SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH IS IN EFFECT FOR MADISON COUNTY FROM
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:45 PM MDTSevere Thunderstorm WarningTFXGallatin21 min
Jun 5, 5:26 PM MDTSevere Thunderstorm WarningTFXHill49 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.